Texas, 2023Flash Flood and Hail in Texas, May 16, 2023
May 16, 2023 · NWS HGX · 5 events in 2 counties and zones
Afternoon through early evening thunderstorms produced some damage.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $250,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Afternoon through early evening thunderstorms produced some damage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at May 16, 11:42 AM CST, 2 hours 19 minutes earlier.
Area forecast discussion, May 16, 11:42 AM CST, 2 hours 19 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
1242 PM CDT Tue May 16 2023
...New AVIATION...
.SHORT TERM...
(Today through Wednesday Night)
Issued at 403 AM CDT Tue May 16 2023
Weak surface high pressure should be situated off the coast today
with a diffuse frontal boundary close to our northern zones. In the
upper levels, a mid-upper trof seen on water vapor imagery centered
south of the Big Bend area will drift in our direction. PW's around
1.75" will be prevalent across the area with convective temperatures
in the 82-84 degree range. Suspect we'll probably see some scattered
shra/tstm development get going during the afternoon...more than
likely in the coastal zones or south of I-10 where temperatures
should warm faster and a seabreeze/baybreeze initiates. Also, can't
rule out a few along/near frontal zone well inland. The overall flow
regime is very light and storm motions will be slow. Environment
will be favorable for any localized stronger cells to produce a
couple inches of rain in a short time period...collapse and send
outflows to possibly interact/collide and regenerate another storm
or two. Very localized street flooding will be the primary hazard
during the late afternoon to early evening hours, with gusty winds
under collapsing cells secondary. Convection should mostly diminish
a few hours after sunset.
With the upper trof axis passing to our east later tonight &
Wednesday, we should see a drier airmass filtering in with PW's
falling to ~1" and corresponding rain chances diminishing. 47
&&
.LONG TERM...
(Thursday through Tuesday)
Issued at 403 AM CDT Tue May 16 2023
With slightly drier air filtering in following Wednesday's weak cold
front and ridging aloft shifting in from the west, we'll transition
towards a dry and hot period at the end of the work week. With PW
values quite a bit below the 75th percentile (~1.55") and plenty of
sunshine, we'll be able to heat rather efficiently. This leads to
temperatures on Thursday topping out in the upper 80s with some
spots flirting with the low 90s. Things get a bit more toasty on
Friday as the drier air remains in place in addition to
southwesterly winds aloft becoming established ahead of an
approaching frontal system. This should lead to widespread high
temperatures in the low 90s on Friday, which would make this our
hottest day since the first week of May. Those low 90s persist
into Saturday for locations along and south of I-10 due to
prefrontal heating. I'm gonna need to make a hair appointment to
get some frosted tips, because the 90s are back!!! Well...for a
few days at least...let's talk FROPA.
On Thursday/Friday an upper level low begins to dip down into the
Northern Plains and drifts towards the Great Lakes region (fairly
close to the Alberta Clipper track). The subsequent surface low
follows the same track as well. The low doesn't reach its most
southern extent until its already to our east, so we won't get in on
the climatologically cool 850mb temperatures associated with this
system. BUT we'll still get the tail-end of the cold front. With a
1024-1026mb surface high pressure behind the front, there's pretty
good confidence that the front will push all the way through
Southeast TX. PW values surge to 1.8"-2.0" along the frontal
boundary, so showers and thunderstorms will be possible ahead of
and along the frontal boundary. Since we miss out on the cooler
temperatures aloft, we'll keep those warm daytime
temperatures...but at least they'll max out in the mid to upper
80s versus the 90s. June is on the horizon, so I'll take as many
below 90°F days as possible!
Current model trends point towards the front stalling out just
offshore and washing out. Onshore winds don't return for a few days
though, so we'll likely get to enjoy dew points in the mid 60s
for the latter half of the weekend and into early next week.
That's about as good as it gets for this time of year! Ridging
aloft looks to build in again early next week, but some embedded
shortwaves and PW values around the 75th percentile (near 90th
percentile off the coast: ~1.74") should be enough to generate
our typical diurnal showers and thunderstorms in the afternoon and
evening hours. With another ridge building in though, models are
hinting at an upward temperature trend going into next
week...*Tamagotchi noises intensifies*
Batiste
&&
.AVIATION...
(18Z TAF Issuance)
Issued at 1227 PM CDT Tue May 16 2023
Scatted showers and storms are expected to develop across SE
Texas this afternoon. Storm chances are highest in areas at and
south of KIAH, especially during the late afternoon with support
from the sea breeze. These storms will generally be slow moving in
nature, capable of producing gusty winds and locally heavy
rainfall. Showers and storms taper off this evening with light and
variable winds expected overnight. Patchy fog could briefly
develop across portions of SE Texas during the early morning hours
of Wednesday, especially at KLBX and KCXO. Any fog/low decks
should clear out after sunrise. VFR conditions and N/NW winds
should then prevail through the remainder of the TAF period.
03
&&
.MARINE...
Issued at 403 AM CDT Tue May 16 2023
Relatively benign period expected for the next several days as light
winds and 1-3 ft seas prevail. Afternoon chances for showers and
thunderstorms continues into Wednesday before conditions trend drier
following a weak cold front pushing offshore. Winds will briefly be
northerly before taking a westerly to southwesterly turn going into
late Wednesday. Onshore flow returns by Thursday afternoon and
prevails into Saturday. Another cold front will approach the region
on Saturday leading to winds transitioning to southwesterly once
again. The front looks to push offshore by Saturday night with
showers and thunderstorms possible ahead of and along its boundary
and northerly winds prevailing in its wake.
Batiste
&&
.HYDROLOGY...
Issued at 403 AM CDT Tue May 16 2023
Multiple river sites, creeks, and bayous across Southeast TX
continue to have elevated flows leading them to be near or above
flood stage. The main trouble spots are along the Lavaca/Navidad and
Tres Palacios River basins in Jackson and Matagorda Counties,
western Harris County (Cypress Creek, Mound Creek, Spring Creek,
Live Oak Creek), portions of Montgomery County along Caney Creek and
the west fork of the San Jacinto River, portions of Walker County
along the west fork of the San Jacinto River and Bedias Creek, and
along the San Bernard River along the border of Fort Bend and
Wharton Counties.
The overall trend is that upstream sites have either crested or are
near cresting, so will need to monitor downstream gauges as they
rise towards their crest as water continues to flow through their
respective channels. There are chances for showers and thunderstorms
over the next couple of days, and with soils still saturated from
the prior days of rainfall and numerous streams still
elevated...will need to monitor the potential for additional rises
depending on where rain falls. Model guidance points toward the
greatest probability for rainfall (and the higher end of forecast
rainfall totals) being south of I-10, so sites already near or in
flood stage along the San Bernard, Lavaca, Navidad, and Tres
Palacios will need to be monitored for additional rises this
afternoon.
Batiste
&&
.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL) 81 65 83 65 / 30 20 0 0
Houston (IAH) 85 69 84 67 / 60 60 20 0
Galveston (GLS) 84 72 83 72 / 30 20 20 0
&&
.HGX WATCHES/WARNINGS/ADVISORIES...
TX...None.
GM...None.
&&
SHORT TERM...47
LONG TERM....Batiste
AVIATION...03
MARINE...Batiste
In the hours before
Special weather statement, May 16, 12:30 PM CST, 1 hour 31 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
130 PM CDT Tue May 16 2023
TXZ236-237-336-161900-
Inland Brazoria TX-Coastal Matagorda TX-Inland Matagorda TX-
130 PM CDT Tue May 16 2023
...A cluster of strong thunderstorms will impact portions of western
Brazoria and central Matagorda Counties through 200 PM CDT...
At 129 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms near South Texas Nuclear Plant. These storms were
nearly stationary.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Bay City, Palacios, South Texas Nuclear Plant, Sargent, Van Vleck and
Wadsworth.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 2862 9619 2881 9628 2906 9581 2881 9564
TIME...MOT...LOC 1829Z 239DEG 3KT 2877 9600
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
BBSpecial weather statement, May 16, 2:01 PM CST, 0 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
301 PM CDT Tue May 16 2023
TXZ213-237-238-313-338-162030-
Inland Brazoria TX-Coastal Harris TX-Inland Galveston TX-
Coastal Galveston TX-Inland Harris TX-
301 PM CDT Tue May 16 2023
...A strong thunderstorm will impact portions of northwestern
Galveston, northern Brazoria and southeastern Harris Counties through
330 PM CDT...
At 301 PM CDT, Doppler radar was tracking a strong thunderstorm over
Dickinson, moving northwest at 10 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Southern Pasadena, League City, Texas City, southern Friendswood,
Alvin, Dickinson, La Marque, Santa Fe, Seabrook, Webster, Hitchcock,
Kemah, southeastern Clear Lake, Nassau Bay, Taylor Lake Village, El
Lago, Clear Lake Shores, The Johnson Space Center, Bacliff and Kemah
Boardwalk.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 2943 9491 2933 9502 2947 9525 2962 9505
TIME...MOT...LOC 2001Z 134DEG 9KT 2945 9506
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPHEvent by event
2 thunderstorm wind, 1 lightning, 1 hail, 1 flash flood. Local standard time, as filed.
Lightning, Galveston
- When
- May 16, 2:01 PM CST
- Where
- Galveston County, 1.14 mi SE of Dickinson
- Property damage
- $250,000
- Reported by
- Broadcast Media
- Coordinates
- 29.458, -95.037
An historic Dickinson home caught on fire and was destroyed after a lightning strike.
Hail, Galveston
- When
- May 16, 2:12 PM CST
- Where
- Galveston County, 2.16 mi SSE of League City
- Measured
- 0.75 in hail
- Reported by
- NWS Employee
- Coordinates
- 29.470, -95.090
There was penny sized hail.
Thunderstorm Wind, Galveston
- When
- May 16, 2:16 PM CST
- Where
- Galveston County, 3.3 mi SSE of League City S S Arpt
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- NWS Employee
- Coordinates
- 29.440, -95.100
A large tree limb was downed.
Flash Flood, Harris
- When
- May 16, 5:00 PM CST to 6:20 PM CST
- Where
- Harris County, 0.96 mi NE of Kingwood to 0.7 mi NE of Kingwood
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 29.910, -95.309
Standing water was reported on the I-69 frontage Rd near Kingwood.
Thunderstorm Wind, Harris
- When
- May 16, 5:01 PM CST
- Where
- Harris County, 0.91 mi NE of (Iah)houston Intl Ar
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 29.990, -95.340
Wind gust occurred at KIAH.
- Lightning
- A lightning strike that killed, injured or caused damage.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flood and Heavy Rain in Montana, May 16 to 22, 20232 deaths · $60,000 · 4 events
- Damaging Winds in Virginia, May 16, 20231 death · $3,000 · 60 kt wind · 13 events
- Tornado and Hail in Kentucky, May 16, 2023$96,000 · EF1 · 61 events
- Hail and Damaging Winds in North Carolina, May 16, 2023$182,000 · 1.25 in hail · 25 events
- Hail and Damaging Winds in Virginia, May 16, 2023$86,000 · 1.25 in hail · 31 events
- Hail and Damaging Winds in North Carolina, May 16, 20231 injured · $51,000 · 1.25 in hail · 9 events
- Hail and Damaging Winds in North Carolina, May 16, 20231 injured · $25,000 · 1.75 in hail · 15 events
- Tornadoes and Damaging Winds in Virginia, May 16, 2023EF1 · 9 events
- Flood in Idaho, May 16 to 19, 2023$35,000 · 1 event
- Drought in Oklahoma, May 16 to 31, 202324 events
- Flash Flood and Hail in Tennessee, May 16, 20231 in hail · 24 events
- Flash Flood in Missouri, May 16, 2023$25,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1091996, 1091999, 1092000, 1102315, 1092001.